Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 60, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 13, 2008, 4:59 AM CDT for Loving County, Texas. It took effect at May 13, 2008, 10:00 AM CDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2008, 4:59 AM CDT (09:59 UTC)
- In effect from
- May 13, 2008, 10:00 AM CDT
- Expired
- May 13, 2008, 11:00 PM CDT
- In force
- 13 hr
- Issued by
- NWS Midland/Odessa, TX
County Loving County, TX
The radar
The Midland/Odessa radar (KMAF), 132 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4314 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KMAF 130959 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 459 AM CDT TUE MAY 13 2008 ...A RED FLAG WARNING IS IN EFFECT FROM THIS MORNING THROUGH THIS EVENING FOR THE DAVIS AND GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...THE MARFA PLATEAU...THE UPPER TRANS PECOS... AND THE VAN HORN CORRIDOR... .DISCUSSION...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP AGAIN TODAY AND PERSIST THROUGH THIS EVENING AS RELATIVE HUMIDITIES FALL BELOW 5 PERCENT. MOUNTAIN WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH CAN BE EXPECTED WHILE WINDS IN THE ADJACENT PLAINS BLOW AT 20 TO 25 MPH. DANGEROUS FIRE CONDITIONS CAN STILL BE EXPECTED ACROSS THE REMAINDER OF THE REGION DESPITE SUSTAINED WINDS LESS THAN 20 MPH AS AFTERNOON RELATIVE HUMIDITIES DROP BELOW 10 PERCENT. NMZ114-115-TXZ057>059-074-258-132100- /O.UPG.KMAF.FW.A.0055.080513T1500Z-080514T0400Z/ /O.NEW.KMAF.FW.W.0060.080513T1500Z-080514T0400Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING- DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS- 459 AM CDT TUE MAY 13 2008 /359 AM MDT TUE MAY 13 2008/ ...RED FLAG WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 11 PM CDT /10 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 11 PM CDT /10 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SOUTHWEST AND WEST WINDS OF 25 TO 35 MPH WITH A FEW GUSTS NEAR 45 MPH AND MINIMUM HUMIDITIES BELOW 5 PERCENT ARE ALREADY DEVELOPING IN THE MOUNTAINS THIS MORNING AND WILL CONTINUE INTO THIS EVENING. WINDS IN THE ADJACENT PLAINS CAN BE EXPECTED IN THE 2O TO 25 MPH RANGE. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. $$ TXZ080-132100- /O.NEW.KMAF.FW.W.0060.080513T1500Z-080514T0400Z/ MARFA PLATEAU- 459 AM CDT TUE MAY 13 2008 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 11 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 11 PM CDT THIS EVENING. SOUTHWEST AND WEST WINDS OF 20 TO 25 MPH WITH A FEW GUSTS NEAR 35 MPH AND MINIMUM HUMIDITIES BELOW 5 PERCENT WILL DEVELOP THIS MORNING AND CONTINUE INTO THIS EVENING. FIRE DANGER REMAINS VERY HIGH. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. $$
1 follow-up statement
000 WWUS84 KMAF 131857 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT TUE MAY 13 2008 ...A RED FLAG WARNING IS IN EFFECT THROUGH THIS EVENING FOR THE DAVIS AND GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS... THE MARFA PLATEAU...THE UPPER TRANS PECOS...AND THE VAN HORN CORRIDOR...FOR VERY DRY AND WINDY CONDITIONS ALONG WITH VERY HIGH FIRE DANGER... ...FIRE WEATHER WATCH IS IN EFFECT FOR THE TRANS PECOS WEDNESDAY FOR VERY DRY AND WINDY CONDITIONS ALONG WITH VERY HIGH FIRE DANGER... TXZ058-074-080-140500- /O.NEW.KMAF.FW.A.0056.080514T1500Z-080515T0000Z/ /O.CON.KMAF.FW.W.0060.000000T0000Z-080514T0400Z/ REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 157 PM CDT TUE MAY 13 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING. SOUTHWEST AND WEST WINDS OF 20 TO 30 MPH WITH A FEW GUSTS FROM 35 TO 40 MPH AND HUMIDITIES 5 TO 10 PERCENT WILL PERSIST INTO THE EVENING. WINDS IN THE ADJACENT PLAINS CAN BE EXPECTED IN THE 2O TO 25 MPH RANGE. POOR RECOVERY IS EXPECTED OVERNIGHT. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WEDNESDAY ACROSS MUCH OF THE TRANS PECOS WITH MINIMUM HUMIDITY NEAR 10 PCT AND WINDS OF 15 TO 25 MPH AND HIGHER GUSTS ARE FORECAST. THE FIRE DANGER WILL BE VERY HIGH. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. $$ NMZ114-115-TXZ057-059-258-140400- /O.CON.KMAF.FW.W.0060.000000T0000Z-080514T0400Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR- LOVING-GUADALUPE MOUNTAINS- 157 PM CDT TUE MAY 13 2008 /1257 PM MDT TUE MAY 13 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING... SOUTHWEST AND WEST WINDS OF 25 TO 35 MPH WITH A FEW GUSTS FROM 45 TO 60 MPH AND HUMIDITIES FROM 5 TO 10 PERCENT WILL PERSIST INTO THE EVENING. POOR RECOVERY IS EXPECTED OVERNIGHT. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. $$ TXZ075-079-081-082-140500- /O.NEW.KMAF.FW.A.0056.080514T1500Z-080515T0000Z/ PECOS-PRESIDIO VALLEY-BIG BEND AREA-TERRELL- 157 PM CDT TUE MAY 13 2008 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WEDNESDAY ACROSS MUCH OF THE TRANS PECOS WITH MINIMUM HUMIDITY NEAR 10 PCT AND WINDS OF 15 TO 25 MPH AND HIGHER GUSTS ARE FORECAST. THE FIRE DANGER WILL BE VERY HIGH. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 13, 4:16 AM CDT, 43 minutes earlier.
Area forecast discussion, May 13, 4:16 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 AM CDT TUE MAY 13 2008
.DISCUSSION...
ALL MODELS HAVE BEEN STRUGGLING WITH THE EVOLUTION OF THE GENERAL
WEATHER PATTERN THE NEXT SEVERAL DAYS. FIRST OF ALL...THE DRYLINE
HAS PUSHED FURTHER WEST THAN EXPECTED...AND IF THIS HAPPENS AGAIN
TONIGHT THEN THAT WOULD AFFECT POPS. SECOND...THE UPPER LOW IS
DIGGING SOUTH INTO ARIZONA...ALSO FURTHER WEST THAN PREVIOUSLY
EXPECTED. WITH THE LOW SO FAR WEST THE UPPER LEVEL RIDGE IS NOT
ABLE TO BUILD EAST WHICH COULD ALLOW FOR A SECOND S/W TROF TO DIG
DOWN THE FRONT RANGE OF THE ROCKIES AND ULTIMATELY CUTOFF OVER THE
DESERT SOUTHWEST. THESE TWO DEVELOPMENTS HAVE FORCED SOME CHANGES
TO THE FORECAST.
DRYLINE WILL RAPIDLY MIX EAST TODAY DROPPING DEWPOINTS DOWN VERY
LOW. A COLD FRONT WILL SAG SOUTH INTO THE NORTHERN PERMIAN BASIN
BUT WILL HOLD UP STATIONARY AND NOT MOVE THROUGH ON WED. THIS IS
DUE TO THE UPPER LOW TAKING A NEW TRAJECTORY ACROSS SOUTHERN
ARIZONA BEFORE LIFTING EAST-NORTHEAST INTO WEST TEXAS. THE MORE
NORTHERLY PATH WILL SET UP MAX PRESSURE FALLS NORTH OF THE BASIN
HOLDING UP THE FRONT TILL THE LOW PASSES EAST AND NORTHWEST FLOW
IN ITS WAKE SHOVES IT ON SOUTH. UNCERTAINTY IN THE FRONT/DRYLINE
INTERACTION POINT IS MAKING IT HARD TO NAIL DOWN POPS TUE NIGHT
AND ESPECIALLY WED. WHAT ONCE LOOKED TO BE A COOLER AND MORE MOIST
DAY ON WED NOW COULD TURN INTO ANOTHER FIRE WEATHER DAY WITH MOST
OF THE AREA SOUTH OF THE FRONT AND REMAINING VERY DRY.
THE FRONT FINALLY MOVES THROUGH WED NIGHT BRINGING COOLER TEMPS
BUT THE SECOND S/W THAT WAS TO FOLLOW AND CONTINUE BRINGING RAIN
CHANCES TO MUCH OF THE BASIN...NOW APPEARS AS THOUGH IT WILL BE
CUTOFF TO OUR WEST...LEAVING POPS ALONG THE MOUNTAINS AND NOT
PROGRESSING VERY FAR EAST. THIS PATTERN SHOULD CONTINUE INTO THE
WEEKEND BEFORE THE LOW KICKS EAST. UNTIL THEN EXPECT CLOUDS...POPS
OUT WEST...AND BELOW NORMAL TEMPS UNTIL UPPER RIDGING CAN
REESTABLISH ITSELF AGAIN.
HENNIG
&&
.FIRE WEATHER...
VERY DRY AIR WILL BE SEEN ACROSS THE ENTIRE AREA TODAY AS A
DRYLINE RAPIDLY MIXES EAST...THE QUESTION IS HOW STRONG WILL THE
WINDS BE. UPGRADED THE WATCH TO A WARNING WITH WINDS 20 TO 25 OR
30 MPH A PRETTY GOOD BET IN THE WESTERN ZONES. WINDS COULD
APPROACH 20 MPH IN THE BASIN BUT DO NOT FEEL CONFIDENT ENOUGH IN
IT TO ISSUE THAT FAR EAST. A DRYLINE WILL RETREAT WEST TONIGHT ONLY
ABOUT AS FAR AS A MAF TO FST LINE...WITH AREAS TO THE WEST
EXPERIENCING POOR MOISTURE RECOVERY. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE BUT
SHOULD BE ROOTED IN DEEP MOISTURE AND BE GOOD RAIN PRODUCERS. THE
DRYLINE WILL MOVE EAST AGAIN WEDNESDAY AND WITH A FRONT HOLD
FURTHER NORTH THAN EARLIER THOUGHT...COULD MAKE WED A FIRE WEATHER
DAY AS WELL. RIGHT NOW IT APPEARS MUCH OF THE AREA WILL MEET THE
RH CRITERIA BUT THE WINDS MAY BE A BIT WEAK. THE COLD FRONT
FINALLY MOVES THROUGH MOST OF THE AREA WED NIGHT REDUCING THE FIRE
WEATHER THREAT FOR THE TIME BEING.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 93 62 79 54 / 10 40 20 20
CARLSBAD NM 92 57 80 50 / 10 20 20 10
DRYDEN TX 94 65 91 58 / 10 30 20 10
FORT STOCKTON TX 94 62 87 55 / 10 20 10 10
GUADALUPE PASS TX 79 49 70 53 / 0 10 20 10
HOBBS NM 91 56 77 50 / 10 20 20 10
MARFA TX 85 51 79 45 / 0 10 10 10
MIDLAND INTL AIRPORT TX 94 59 84 49 / 10 30 20 10
ODESSA TX 94 59 83 49 / 10 20 20 10
WINK TX 99 62 89 54 / 10 20 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 10 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 11 PM
CDT /10 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
LOVING...MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
01/10Hazardous weather outlook, May 13, 4:33 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 433 AM CDT TUE MAY 13 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-140945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 433 AM CDT TUE MAY 13 2008 /333 AM MDT TUE MAY 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT AS A DRYLINE PUSHES EASTWARD ACROSS WEST TEXAS TODAY...DRY AND WINDY CONDITIONS WEST OF THE DRYLINE WILL HEIGHTEN CRITICAL FIRE WEATHER CONCERNS ACROSS SOUTHEAST NEW MEXICO...THE GUADALUPE AND DAVIS MOUNTAINS AND MUCH OF SOUTHWEST TEXAS WEST OF THE PECOS RIVER THIS AFTERNOON AND EVENING. IN ADDITION...A FEW DRY LIGHTNING STRIKES ARE POSSIBLE ACROSS THE DAVIS MOUNTAINS...BIG BEND AND LOWER TRANS PECOS REGIONS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONTINUED DRY AND BREEZY CONDITIONS ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO WILL RESULT IN ELEVATED FIRE WEATHER CONCERNS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:34 PM CDT | High Wind Warning | MAF | Eddy | 10 hr |
| May 13, 1:57 PM CDT | Fire Weather Watch | MAF | Pecos, Terrell | 13 hr |
Nearby
Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.